Volume 15, issue 5 (2015)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
The asymptotic cone of Teichmüller space and thickness

Harold Sultan

Algebraic & Geometric Topology 15 (2015) 3069–3104

We study the asymptotic geometry of Teichmüller space equipped with the Weil–Petersson metric. In particular, we provide a characterization of the canonical finest pieces in the tree-graded structure of the asymptotic cone of Teichmüller space along the same lines as a similar characterization for right angled Artin groups and for mapping class groups. As a corollary of the characterization, we complete the thickness classification of Teichmüller spaces for all surfaces of finite type, thereby answering questions of Behrstock, Druţu and Mosher, and Brock and Masur. In particular, we prove that Teichmüller space of the genus-two surface with one boundary component (or puncture) is the only Teichmüller space which is thick of order two.

Teichmüller space, asymptotic cone, thickness
Mathematical Subject Classification 2010
Primary: 30F60, 20F69
Secondary: 20F65, 20F67
Received: 24 November 2014
Revised: 22 January 2015
Accepted: 2 February 2015
Published: 10 December 2015
Harold Sultan
Department of Mathematics
Brandeis University
Waltham, MA 02453